Childhood Diseases

Posted by: Hannetjie | 2013-01-24


Ibuprofen-containing drug for child with chickenpox

I am so worried. My 11 year old daughter is currently infected with chickenpox. Her au pair looks after her, because I have to work full day. Yesterday my daughter phoned me to ask what she can drink for a severe headache. The au pair knows that asperine for a child is out of the question. I suggested that my daughter should drink one Nurofen tablet containing 200mg ibuprofen. A paediatrician suggested about two years ago that my daughter may drink Nurofen when suffering from severe headaches. However, I was unaware that ibuprofen should not be given so someone suffering from chickenpox. The GP who consulted my daughter when we first noticed chickenpox, did not inform me about any possible dangerous side effects. What symptoms must I look out for that may result from the fact that my daughter took one Nurofen tablet yesterday? She first showed signs of chickenpox yesterday morning.

Expert's Reply



You are correct, Nurofen should not be given to a child with chicken pox. There have been reports of a worsening of the chicken pox rash and skin infection where Nurofen has been given with chicken pox. Hopefully a single dose such as your daughter had and with her being a slightly 'older' child will make it less likely that she will develop any complications as a result of her being given Nurofen. If her chicken pox rash does by some chance become really severe please contact your doctor immediately.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

user comments


Posted by: Hannetjie | 2013-01-25

Dear Prof Eugene Weinberg, thank you so much for your kind reply and soothing message. My daughter is much better today. I''ll definitely follow your advice and contact our GP should any complications occur.

Reply to Hannetjie

Want to comment?

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.